A perplexing CODE BLUE; Amniotic Fluid Embolism
In this video, Dr. Seheult talks about an interesting code blue case involving an amniotic fluid embolism.
What is an amniotic fluid embolism?
Amniotic fluid embolism is where you have a gravid uterus that is filled with amniotic fluid and a baby. There are veins that go from the uterus back to heart and then out to the lungs via the pulmonary artery. The blood gets oxygenated and comes back to the left side of the heart and gets sent back out to the body. In an amniotic fluid embolism, the amniotic fluid gets pushed into the veins. Amniotic fluid contains fetal hair, cells, tissue and all sorts of thrombogenic tissue that will cause issues in the pulmonary artery circulation. It can not only physically occlude the blood vessels, but also when it gets lodged in the lungs, it can release cytokines (inflammatory markers). So this amniotic fluid travels to the heart and then gets pushed out to the lungs via the pulmonary artery where it wrecks havoc. This can happen anywhere from 1 out of 8000 to 80000 births depending on the literature. Mortality can be anywhere from 15-30% to as high as 70% depending on the literature. It often happens during delivery and is followed with cardiopulmonary collapse. There may be seizure activity and the patient usually goes into DIC (disseminated intravascular coagulation). It typically happens in women who are older, who have had births before and who have had an induction. It often happens during delivery because the pressure inside the uterus goes up and it pushes the amniotic fluid into veins that may have ruptured during the opening of the birth canal and this may be the reason that the fluid is pushed into the venous structures, heart and lungs. Seizure may occur if the amniotic fluid makes it to the brain. Cardiopulmonary collapse can occur if the amniotic material gets lodged in the lungs and the heart has a hard time pumping. The amniotic products can also lead to DIC which leads to a ramping up of coagulation factors so you will see a decrease in fibrinogen levels and an increase in the INR, and platelets will drop also.
What is the treatment?
Treatment of this is supportive care and trying to reverse the DIC, fluid resuscitation, seizure treatment if indicated and delivering the baby.
For this patient she was an older female with previous births who was being induced for a vaginal delivery. During the delivery she had a seizure and went into cardiopulmonary arrest. She was coded and achieved a return of spontaneous circulation approximately 2 minutes in. Labs were checked and she had an elevated INR, undetectable fibrinogen and dropping platelets. She appeared to be in DIC. Initially the patient’s blood pressure was in the 150’s but as the day went on, her blood pressure began to drop. She was bleeding from the uterus profusely. She lost about 6 L of blood. She had to go to interventional radiology and have embolization of her uterine arteries to stop the bleeding. She required 13 u packed red blood cells, 4 units fresh frozen plasma, 2 units of cryoprecipitate, and 1 unit of platelets. She was intubated and was noted to be desaturating. Despite all of the fluid volume she was still becoming hypotensive. An initial ECHO (ultrasound of the heart) showed good movement of the heart, but a repeat ECHO later in the day showed that the patient was in right heart failure. Over a period of time, the amniotic fluid was having an effect on the pulmonary vasculature which in turn was having an effect on the right heart circulation. She was started on dobutamine and blood pressure was noted to come up. Her fibrinogen levels were able to be raised. She was also put on a tranexamic acid drip.
Pathophysiology of an amniotic fluid embolism
The pathophysiology of an amniotic fluid embolism involves three main pathways that include vagal reflex, inflammatory mediators and pulmonary vascular constriction. In vagal reflex, this will lead to a decrease in vasomotor tone which can lead to hypotension. With the inflammatory mediators there will be an increase in serotonin which will lead to platelet activation and this releases a substance called thromboxane which leads to the coagulation cascade and to DIC and bleeding. The amniotic fluid embolism itself can directly lead to the coagulation cascade and thromboxane is also an inflammatory mediator which can hype up the entire process. Serotonin can also cause pulmonary vasoconstriction which will lead to right heart failure and this can lead to left heart failure. What needs to be done is to interrupt what is happening here.
What is A-OK?
There is a protocol called the A-OK. It has not been validated in the literature but it has been discussed and should be considered on a case by case basis. The A stands for atropine, O for ondansetron, and K for ketorolac. Atropine is an anti-vagal and may be used to break the vagal reflex. Ondansetron has some anti-serotonin properties to see if the pulmonary vasoconstriction and platelet activation could be blocked. Ketorolac is an NSAID and given to block thromboxane from activating the coagulation cascade. In this patient, she was given this protocol. The dobutamine she received was there to help with the right heart failure and left heart failure. For DIC, fibrinogen was replaced with cryoprecipitate and tranexamic acid was given to slow down the breakdown of fibrinogen.
It is important to realize how to treat an amniotic fluid embolism if you are in critical care where you might be called in emergently to an obstetric emergency.
LINKS / REFERENCES: Incidence and risk factors for amniotic-fluid embolism (Obstetrics and gynecology) | https://pubmed.ncbi.nlm.nih.gov/20410…
Amniotic Fluid Embolism (Cleveland Clinic) | https://my.clevelandclinic.org/health…
Atypical Amniotic Fluid Embolism Managed with a Novel Therapeutic Regimen (Hindawi) | https://www.hindawi.com/journals/crio…